Lower Gastrointestinal Bleeding in Patients with Coronary Artery Disease on Antithrombotics and Subsequent Mortality Risk.
J Gastroenterol Hepatol. 2017 Nov 20;:
Authors: Patel P, Nigam N, Sengupta N
BACKGROUND: Lower gastrointestinal bleeding (LGIB) is a common complication for patients with coronary artery disease (CAD) due to use of antithrombotic medications. Limited data exists describing which patients are at increased risk for mortality.
AIM: To 1) determine whether patients on dual antiplatelet (DAPT) therapy or triple therapy are at higher risk of 90-day and 6-month mortality compared to patients on aspirin (ASA) alone and 2) evaluate risk factors for mortality in patients with CAD on antithrombotics hospitalized with LGIB.
METHODS: We conducted a retrospective cohort study of patients hospitalized with LGIB and CAD while on aspirin at a single academic medical center from 2007 to 2015. Patients were identified using a validated, machine-learning algorithm and classified by use of aspirin, DAPT or triple therapy. Univariate and multivariate Cox proportional hazards were used to determine mortality associated risk factors.
RESULTS: 716 patients were identified with LGIB and CAD. 472 (65.9%) patients were on aspirin monotherapy, 179 (25%) on aspirin and thienopyridine (DAPT), and 65 (9.1%) on aspirin, thienopyridine, and systemic anticoagulant (triple therapy). On univariate analysis, triple therapy use was associated with increased risk of 90-day (HR 3.12,95%CI 1.52-5.92,p=0.003) and 6-month (HR 2.46,95%CI 1.29-4.35,p=0.008) mortality. Holding anticoagulation was associated with higher mortality at 90-days (HR 2.30,95%CI 1.27-4.07,p=0.007). On multivariate analysis, after adjusting for confounding variables, use of triple therapy remained associated with higher 90-day mortality (HR 3.23,95%CI 1.56-6.16,p=0.003).
CONCLUSION: Triple therapy is associated with mortality on at 90 days and at 6 months post discharge.
PMID: 29156506 [PubMed - as supplied by publisher]